I have been having health problems since Feb of this year. I am a 42 year old female. Meds: synthroid, cardizem, fioricet and xanax.
Prior med history: Single thyroid nodule removed in '78, subtotal thyroidectomy removed in '89 due to toxic multinodular goiter. Migraine headaches (and migraine equivilents)since age 15.
From Nov '99 through Jan of this year my symptoms began slowly with very cold, red hands and a lack of energy. I began to have a strange sensation in my right jaw as if "a little worm was crawling". Late Jan. I began having episodes of shuddering. The shuddering began in my upper stomach / lower chest area and from there I would get tremors from head to toe and become weak. I would next get an urgent need for a bowel movement and develope a strange sort of headache in the back of my head at the base of my skull. The headache and weakness would last the rest of the day and sometimes into the next day.
In mid Feb. I awoke one morning "feeling fine" yet 30 minutes later, my left hand began to draw involuntarily. Immediately my brain felt "foggy" and confused. My body felt as if I was frozen in place and couldn't move. As if there was no blood flow in my head or extremities. I developed that strange headache in back of my head and began freezing. Literally. I have never been so cold in all my life. This was not a chill or simply cold. I'm talking ice cubes for blood! My heart rate shot to 135 bpm. I got back into bed and it took about 9 hours of being wrapped up in several quilts to feel slightly thawed out. My heart rate remained between 110 and 135. The next day my husband took me to the ER. They ran a CT, EKG, chest xray and blood work. Nothing showed on the tests. Though I was still freezing and heart rate at 130 I was sent home and pawned off as "anxiety".
After 5 days of nonstop freezing, confusion, tremors, shuddering, increased heart rate, etc. my Internal Med doc checked my thyroid levels and found I was slightly out of range and hyper thyroid. She reduced my synthroid dosage. All of the previous symptoms persisted along with a 'poisoned feeling'. My hands would either become swollen with swollen veins or very red and cold with "tight" veins that burned and ached. I became very weak and dizzy and developed strange skin sensations, as if I was being touched lightly with a feather. I saw a General Practitioner who ordered a thyroid ultrasound. I have more nodules on both sides.
In preparation for a radioactive iodine uptake (in May)I was told to go off my synthroid for 6 weeks. By day 3 my eyes began to swell yet the 'poisoned feeling' and itching began to subside somewhat. By day 7, I awoke EXTREMELY swollen. My eyes were all but swollen shut! My entire body was swollen and the jugular vein on the right side of my neck was VERY swollen. It protruded about the size of my thumb! The right side of my neck ached and had a sort of drawing feeling. I also experienced numbness on that side as well as the right side of my face. This persisted for about 10 days.
Meanwhile I started back on the synthroid. Internal Med doc ordered 24 hr. holter monitor and echo cardiogram. Normal except for a few extra beats. Neuro ordered MRI, sleep deprived EEG, carotid doppler. MRI normal, EEG migraine activity, carotid doppler normal for age. Endo redid thyroid panel and reduced synthroid again. Although TSH levels had 'leveled out' from previous reduction, my TSH was low again (hyper thyroid).
University medical center Endo ordered complete thyroid panel: normal, female hormones Estradiol and FSH: normal. 24 hr. Urine tests: VMA, catecholamines, metanephrines and dopamine all normal.
Epinephrines are a little high: reference range 0-15, results 19. Supposedly this would explain some of the tremors and increased heart rate... but..
Neuro is redoing the urine tests for adrenals. Awaiting results.
I am now in my 3rd round with a swollen jugular vein. The first two rounds lasted for about 10 days or so. This time it has persisted for about a month. (Worse when lying down). I am trying to put together the "whole picture". I know in my heart that the thyroid, adrenals and migraine is all related somehow. I am tired of being sick. It has been 8 months now. No one seems to be able to positively diagnose anything. Also I have a problem with the fact that I can't get anyone to do an antibodies test.
ANY suggestions would be appreciated. The swollen carotid and jugular is really scaring me.
I am sorry to hear about your symptoms. I am not sure there is much I can add. It sounds like your in the middle of the workup that is in progress. About the only thing I can think of is some autonomic testing looking for dysautonomia, and some testing for autoimmune disorders. As more of the lab tests become known, the possibility of autoimmune disease will be either more likely or less likely and further testing will be dictated by these results, such as sedimentation rate, ANA, etc. I also think one should correct the thyroid problem first and see if some of the symptoms resolve.
Thank you for answering. I sincerely appreciate the fact that you did not pawn this off as anxiety although I do have anxiety now, due to all that is going on. I am hoping that my neuro will agree to a SED rate and antibodies testing. From what I understand about Hashimoto's thyroiditis, you could have elevated antibodies even though TSH is normal range. I am baffled that the Endo refuses to run this test due to the fact that my TSH level is (barely) "within range". Also, I was told that all tests were "fine" even though the epinephrines were out of range for high. This is what led me back to my Neuro. Thank you for listening.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.